Kentucky, 2020

Damaging Winds in Kentucky, August 28 to 29, 2020

August 28 to 29, 2020 · NWS LMK · 4 events in 2 counties and zones

A surface low system moved from west to east trough central Kentucky on the 28th. This caused a north to south line of thunderstorms to form.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface low system moved from west to east trough central Kentucky on the 28th. This caused a north to south line of thunderstorms to form. As this line moved east through central Kentucky, isolated severe storm damage was reported.

On the 29th, A cold front, stretching west to east, moved a line of thunderstorms south through Kentucky. Southern Kentucky saw areas of tree damage as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 28, 11:53 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 28, 11:53 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
153 PM EDT Fri Aug 28 2020

...Updated for 18Z TAF issuance...

.Forecast Update...
Issued at 935 AM EDT Fri Aug 28 2020

Have tweaked the grids a bit in an attempt to better time out
anticipated bands of precip rotating around TD Laura...admittedly a
bit of a fool's game, but at least indicative of the hit/miss nature
of the bands.  13Z SPC update returns slight risk to south central
KY which seems plausible based on current radar and satellite trends
- especially the large clear area in western TN and KY. Unless this
fills in before moving east, it will help to heat/destabilize the
surface layer ahead of the precip band that has already generated s
several tornado warnings in eastern Arkansas and western Tennessee.

&&

.Short Term...(This evening through Saturday)
Issued at 250 AM EDT Fri Aug 28 2020

...Storm Storms Possible in S KY later today...

Well...TD Laura continues to spin away in the Natural State with 2-3
spiral bands. Laura is slowly moving from near LIT and will move to
near Pocahontas AR & JBR by 12z. Currently have thick CI
overcast...and we are watching one outer spiral band over E MS pivot
back to the n and nw. Some of the high resolution models have that
band bring some convection in the 12-16z range moving from the Land
between the lakes region to BWG and then moves it thru CWA with a
broken line of shra. The main show though is from mid afternoon to
mid evening.

Severe Weather Potential...

Laura will move to between POF and PAH by 18z. As it does
instability will be on the rise..it stays elevated through about 20-
21z. Looks to be 100-200 J/KG of sfc based CAPE is possibly from the
heating for about 3-4 hrs in S KY. Before that we have over a 1000
j/kg of elevated MUCAPE from 16-20z. If we can get some true sfc
based instability wind shear is NOT a problem for late August.

Wind shear is maximized with 0-3 km around 21z with close to 200
m2/s2 and a right turning hodograph. SEly sfc winds with S 50kt at
850 mb and then SW above at 40 kts.  This sets stage for low top top
rotating storms in far S KY with greatest threat BWG to HOP around
21z.

We coordinated with SPC about the new Day 1 outlook, and they will
be reevaluating the Day 1 at 13z.  We are continue to message
tornado threat along and south of Butler,
Edmonson...Barren...Metcalfe...and Cumberland.  Clearly there is a
much better threat of tornadoes in TN and MS but S KY has a risk for
rotating storms on 1 or 2 bands associated with Laura.

Hydro...

PWATs begin to surge above 2 inches. Torrential rainfall will be
possible within these bands of precip and some localized flooding
issues may arise this afternoon and early evening. Very efficient
low centroid storms...with PWATS in 22-00z range climb from 1.5 to
over 2.2 inches. Very moist conducive for a hyetal weather day.

After coordinating with BNA/OHX am going to hoist a FFA from for the
far SSW counties from 18z to 06z. Mainly for short fused torrential
rainfall amounts this afternoon and early evening.

Even with cloud cover...moderate WAA will allow temps to climb into
the mid 80s.

Fri night...

Stratiform rain will commence when the Low from 00-06z range...with
much less amounts in a steady rain.

Sat...Frontal boundary moves in from NW...a true cP front.  This
front will encounter enough moisture for shower redevelopment by
Saturday afternoon. It remains unclear how widespread precipitation
will become Saturday afternoon. Blends are quite high...but going to
match JKL with 30-40 % coverage...not much QPF.

Weather Factoids...

Aug 28 1990...30 years ago today Devastating F5 hit Plainfield IL

Aug 28 2005...15 years ago Cat 3 Katrina hit MS/LA border with
devastating surge (editor Note I flew Katina with Hurricane Hunters)

&&

.Long Term...(Saturday night through Friday)
Issued at 305 AM EDT Fri Aug 28 2020

The combination of an active zonal pattern with a decaying stalled
front will make for an unsettled pattern for much of the week. Best
bet for dry wx will be Sat night and the first part of Sunday with a
small shortwave upper ridge and sfc high nosing south out of the
western Great Lakes. With the next impulse pushing through the
Ozarks already, we'll cloud over quickly and could be looking at
isolated showers or storms by the end of the afternoon, especially
across south-central Kentucky. Cloud cover will keep temps in check,
as many areas will struggle to get out of the 70s.

Best chances for rain will be Monday and again on Tuesday, where we
are carrying likely POPs. Plenty of cloud cover will limit diurnal
temp ranges, so we will remain below normal by day, but trend warmer
than normal at night. By Wednesday and through the rest of the work
week, an upper trof digs into the Four Corners and flat ridging
starts to win out in the southeast CONUS, so we'll trend back to a
warm and muggy pattern with daily scattered convection.

&&

.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Fri Aug 28 2020

TD Laura will dominate the weather at all four TAF sites this
forecast period. As of 17Z, the SFC center of Laura was over the MO
bootheel and just starting to turn east.  Precip bands around the
overall system extend well to the east of the center, but a large
dry slot lay just ahead of the closest band that has generated
multiple warnings over western Tennessee. Cyclonic surface winds
around the decaying surface center will gust to around 25kts from
the S to SE east of the center as it moves through KY. The gusts
will fade off as the Low moves over, with winds backing around to E-
NE-NW for HNB and SDF as it passes by this evening.

CIGs will be dropping as the moisture-laden system tracks across the
TAF sites, falling into IFR heights for prevailing during much of
the overnight hours.  VSBYs could fall to IFR during the heavier
rains, but MVFR should be the prevailing in lesser storms and with
BR overnight.

Conditions will be slow to improve before 29/18Z, but should clear
out during SDFs planning period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch until midnight CDT tonight for KYZ061-062-
     070>074.

&&

Update...JBS
Short Term...JDG
Long Term...RAS
Aviation...JBS
Hazardous weather outlook, Aug 28, 2:14 AM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
414 AM EDT Fri Aug 28 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-063>067-
075>078-081-082-290815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Horse Cave,
Greensburg, Campbellsville, Liberty, Stanford, Tompkinsville,
Edmonton, Columbia, Jamestown, Burkesville, and Albany
414 AM EDT Fri Aug 28 2020 /314 AM CDT Fri Aug 28 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and storms are expected to increase in coverage as the day
moves along from Tropical Depression Laura. Between a half and one
and one half inches are possible with higher amounts in Southern
Kentucky. This may lead to to some very isolated flooding issues.

Additionally, some of the stronger storms embedded within the
rain bands of Laura may be capable of strong wind gusts. The threat
of isolated, brief, spin up tornadoes will be across Southern
Kentucky. The timing of the strong storms will be from mid afternoon
through mid evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be some afternoon and evening storms from through the
week. Any storm could contain cloud to lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any flooding and severe weather
reports through tonight.

KYZ061-062-070>074-290815-
Butler-Edmonson-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Morgantown, Brownsville, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
314 AM CDT Fri Aug 28 2020

...FLASH FLOOD WATCH IN EFFECT FROM NOON CDT TODAY THROUGH THIS
EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and storms will increase in coverage as the day moves along. Between
1 and 2 inches are possible with higher amounts possible in tropical
rain bands in far Southern Kentucky. This may lead to to some
isolated flooding issues.

Additionally, some of the stronger storms embedded within the
rain bands of Laura are capable of severe wind gusts. There is a
threat of isolated, brief, spin up tornadoes from about 3 pm to 9
pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There will be some afternoon and evening storms from through the
week. Any storm could contain cloud to lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to pass along any flooding and severe weather
reports through tonight.

JDG/RAS

In the hours before

Special weather statement, Aug 28, 11:44 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
1244 PM CDT Fri Aug 28 2020

KYZ070-072-281830-
Logan-Simpson-
1244 PM CDT Fri Aug 28 2020

...A STRONG THUNDERSTORM WILL AFFECT LOGAN AND NORTHWESTERN SIMPSON
COUNTIES...

At 1244 PM CDT, a strong thunderstorm was located near Guthrie,
moving northeast at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Russellville, Auburn, Adairville, Cooperstown, Gordonsville, Danby,
Dennis, Dot, Chandlers Chapel and South Union.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3674 8706 3676 8705 3683 8706 3703 8676
      3679 8656 3665 8694 3664 8706
TIME...MOT...LOC 1744Z 238DEG 29KT 3671 8707

MJ

The radar

The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
August 28, 12:03 PM CST
Where
Logan County, 1.66 mi W of Russellville
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.850, -86.910

Dispatch reported trees and power lines down within the city limits of Russellville.

Thunderstorm Wind, Allen

When
August 29, 2:30 PM CST
Where
Allen County, 0.09 mi SW of Allen Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.829, -86.321

There was a tree down on Woodburn Allen Springs Road just beyond the bridge in Allen County.

Thunderstorm Wind, Allen

When
August 29, 2:41 PM CST
Where
Allen County, 1.8 mi WSW of Scottsville
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.740, -86.210

A tree blew down in Southwest Park Subdivision.

Thunderstorm Wind, Allen

When
August 29, 2:45 PM CST
Where
Allen County, 2.24 mi SSW of Scottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.719, -86.191

A tree fell on an unoccupied car at the intersection of Old Hartsville Road and Stovall Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918715, 918717, 918718, 918719.